What is the protocol for emergency department treatment of acetaminophen toxicity/poisoning?

Updated: Jan 17, 2020
  • Author: Susan E Farrell, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Administer activated charcoal (AC) if the patient has a stable mental and clinical status, patent airway, and presents to the emergency department within 1 hour of ingestion. Measure a 4-hour serum acetaminophen concentration to assess the potential risk for hepatotoxicity, using the Rumack-Matthew nomogram.

Patients with acetaminophen concentrations below the “possible” line for hepatotoxicity on the Rumack-Matthew nomogram may be discharged home after they are medically cleared. If the ingestion occurred with intent to do self-harm, a thorough psychosocial, psychological and/or psychiatric evaluation is indicated before the patient can be discharged safely from the medical care facility.

Admit patients with acetaminophen concentrations above the "possible" line on the Rumack-Matthew nomogram for treatment with N-acetylcysteine (NAC). Treat patients with evidence of hepatic failure, metabolic acidosis, coagulopathy, and/or encephalopathy in an intensive care unit (ICU). Transfer patients with evidence of clinically significant hepatotoxicity to a medical facility with intensive care support and liver transplant services.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!